AFib Patients Taking Digoxin Have Increased Risk of Death

Patients with atrial fibrillation (AFib) who are taking digoxin have an increased risk of death, whether or not they have heart failure, compared with patients not taking the drug, and this risk increases with higher levels of digoxin in the bloodstream, according to research presented from the ARTISTOTLE trial by Renato Lopes, MD, PhD, FACC, on March 19 at ACC.17 in Washington, DC.

Of the 18,201 patients enrolled in the ARISTOTLE trial, 17,897 patients had data available on heart failure status and digoxin use during the trial. Of those patients, 5,824 were on digoxin at the start of the trial, and 4,434 of these participants had their blood levels of digoxin measured at baseline. A total of 6,693 patients had heart failure at the time of trial enrollment. Each patient taking digoxin was compared with three matched control patients from the trial who were not taking the drug.

In patients already taking digoxin, the overall relationship between digoxin use and death was non-significant. However, the researchers found that the risk of death was related to digoxin concentration in the blood: for every 0.5 ng/ml increase in the blood level of digoxin, the risk of death rose by 19 percent. Among patients whose digoxin levels were greater than 1.2 ng/ml, the death rate increased by 56 percent. Patients not taking digoxin before the trial who began taking it over the course of the study had a 78 percent increase in the risk of death from any cause and a four-fold increased risk of sudden death after starting digoxin use. Most sudden deaths occurred within six months after digoxin was started.

The lack of randomization and the potential for unmeasured confounding factors are the main limitations of the study. Additionally, for patients who were on digoxin at study entry, the researchers did not know how long they had taken the drug before entering the study. Despite these limitations, the study comprehensively includes clinical variables, biomarker adjustments and blood digoxin levels.

"Based on our study, digoxin should be avoided in patients with AFib, particularly if symptoms can be alleviated with other treatments," Lopes said. "We showed that starting digoxin was associated with increased risk of death and sudden death, regardless of the presence of heart failure. Thus, based on our findings, avoiding digoxin in patients with AFib—irrespective of the presence of heart failure—seems to be the right approach."


< Back to Listings